Illinois, 2025

Dense Fog in Illinois, May 13, 2025

May 13, 2025 · NWS PAH · 7 events in 7 counties and zones

An upper-level low was positioned over southern Illinois, while high pressure dominated at the surface. Numerous showers and thunderstorms moved northwest across much of southern Illinois through the evening of the 12th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An upper-level low was positioned over southern Illinois, while high pressure dominated at the surface. Numerous showers and thunderstorms moved northwest across much of southern Illinois through the evening of the 12th. Afterward, dense fog developed where skies were able to clear, which was generally to the south of Highway 13 just before sunrise on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 12:58 AM CST, 3 hours 2 minutes earlier. Its key messages:

  • Areas of fog, with some locally dense are expected through early Tuesday morning.
  • Isolated to widely scattered showers and storms return Thursday and Friday. Severe weather is possible both days with a higher potential on Friday.
  • On and off chances of showers and storms continue into the weekend.
  • A significant increase in heat and humidity is expected over the coming days.
Area forecast discussion, May 13, 12:58 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
158 AM CDT Tue May 13 2025

.KEY MESSAGES...

- Areas of fog, with some locally dense are expected
  through early Tuesday morning.

- Isolated to widely scattered showers and storms return
  Thursday and Friday. Severe weather is possible both days with
  a higher potential on Friday.

- On and off chances of showers and storms continue into the
  weekend.

- A significant increase in heat and humidity is expected over
  the coming days.

&&

.DISCUSSION...
Issued at 158 AM CDT Tue May 13 2025

A weakening, vertically-stacked closed low continues to meander
across the area this morning. The moisture and thermal profile
makes a shower or two a possibility pretty much anywhere
through early morning. Patchy dense fog has formed across parts
of the area, particularly where heavier rain fell earlier
today. There are patches of debris clouds that may be keeping
the best radiational cooling conditions from developing but
dense fog conditions appear possible through early morning and
an advisory may become necessary later this morning.

Scattered showers and storms will be possible again this
afternoon as the upper low departs to the east. The pattern then
becomes more dominated by broad and strong upper troughing
over CO/WY/MT and a broad 110kt jet max. Drier and warmer air
moves in aloft at the same time and that should generally
suppress convective activity despite a surge in low level
moisture and heat with highs in the mid to upper 80s Wednesday
and Thursday and dewpoints working into the mid to upper 60s.
Added in slight chance afternoon PoPs but the dry and warm layer
aloft is quite clear in the guidance and there doesn't appear
to be any obvious trigger to set things off until a front
approaches Thursday afternoon and evening, and even then we stay
in a net convergent part of the broad upper jet. Shear and
conditional instability will be very strong Thursday afternoon
so we will need to monitor potential convective triggers (the
position of that front) but for now dry seems to be the safest
bet.

Friday the upper level low starts working towards this
direction. The operational GFS has a classic phasing of the
northern and southern stream jet maxima and creates a tremendous
amount of lift over the northern half of the CWA and points
north, where the ECMWF is more muted. The 00z deterministic GFS
is also significantly higher with surface dewpoints with values
in the low 70s. Those dewpoints are sitting over the western
Gulf so its plausible, but they are much higher than generally even
the GFS ensemble members show. The GFS projects a fairly
explosive convective situation with MLCAPEs approaching 3500
J/kg amid strong deep and low-level shear where the ECMWF
depiction of the upper jet puts the region more in the center of
the core of a broad 110kt speed max with no real areas of higher
lift over this region. This would probably lead to a little more
suppression of the overall convective situation but even if it
proves to be a lower bound the convective potential is
respectable and we will need to watch closely. CSU-ML have been
pointing to this period for a few days and the CIPS analogs have
highlighted several fairly significant severe weather days in
their top fitting analogs.

We then become hung somewhere along a disturbed jet with small
shortwaves rippling either near or just south of the region.
That will have significant implications for what would be a
fairly calm period of weather or a daily thunderstorm risk.
There are very large differences between the GFS/ECMWF and the
ensemble guidance so I don't have a great deal of confidence
either way this morning.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1208 AM CDT Tue May 13 2025

A few showers and small chance for a thunderstorm will be
possible this evening at each of the TAF sites. Additional
scattered showers and storms may develop later in the afternoon
on Tuesday, but coverage looks less than Monday afternoon.
Guidance and observations continue to show lower ceilings and
visibility with fog formation over SEMO into far western KY and
western portions of southern IL. Added fog for PAH/CGI/MVN
overnight into Tuesday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...JGG
AVIATION...KC
Hazardous weather outlook, May 13, 2:05 AM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
305 AM CDT Tue May 13 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-140815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
305 AM CDT Tue May 13 2025 /405 AM EDT Tue May 13 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Areas of dense fog will persist through early this morning across
portions of the quad-state, refer to the dense fog advisory for
more details.

Isolated to scattered showers and thunderstorms are forecast this
afternoon. Lightning is the main hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Off and on thunderstorms are forecast Thursday afternoon through
Sunday. There is some risk for severe weather Thursday afternoon
and evening with a higher threat Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JGG

In the hours before

Special weather statement, May 12, 10:47 PM CST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1147 PM CDT Mon May 12 2025

ILZ075>078-080>094-INZ085-KYZ001>011-014-MOZ076-086-087-100-
107>112-114-131000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Posey-Fulton-Hickman-Carlisle-
Ballard-McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-
Lyon-Union KY-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Poseyville, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Morganfield, Perryville, Marble Hill, Cape Girardeau, Jackson,
Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
1147 PM CDT Mon May 12 2025

...Locally Dense Fog Is Expected to Develop Across Much of the
Quad State Tonight into Early Tuesday Morning...

Some patchy fog has already developed in a few locations late
this evening with a some areas seeing locally dense fog at times.
The dense fog will result in visibilities briefly dropping as low
as one-quarter mile at times.

If traveling late tonight into Tuesday morning, please remember
to slow down, use your low-beam headlights and allow extra time
to reach your destination.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
May 13, 4:00 AM CST to 5:30 AM CST
Where
Alexander forecast zone
Reported by
ASOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Union

When
May 13, 4:00 AM CST to 5:30 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
May 13, 4:30 AM CST to 5:30 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
May 13, 4:30 AM CST to 5:30 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
May 13, 4:30 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
May 13, 5:00 AM CST to 6:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
May 13, 5:00 AM CST to 7:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260756, 1260760, 1260758, 1260759, 1260763, 1260761, 1260762.